Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking feliz-s-10 for headache and hyperactive. What are the side effects?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Wed, 12 Dec 2012 in Mental Health
Question: Hi,

My brother's son(10 year old) has been prescribed Feliz-S-10 and antidep by a psychiatrist as he complained headache and also was hyperactive sometimes. He has been taking these medicines for the last 1 year. Please let me know
1. What are the side effects
2. What are the withdrawal symptoms
3. Can he stop this medicine now
4. or should he continue this medicine for life
5. Will there be any health problems in his future life - like sexual dysfunction etc
6. Will there be any behavioral change in him since he is taking this medicine - calm/quiet and not agressive
7. Overall, whether he will be a normal child and a normal person in future?

Thanks
XXXXXXX
Bangalore, India
doctor
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello XXXXXXX,
Welcome to Healthcare Magic and thanks for your query.

I understand your concerns regarding your brother's child's treatment. I shall clarify all your doubts.

1) Feliz-S is the brand name for a medication called "Escitalopram", which is an anti-depressant belonging to a class called SSRIs (Selective Serotonin Re-uptake Inhibitors). Antidep is the brand name for a medication called "Imipramine", which is also an anti-depressant belonging to a class called TCAs (Tricyclic Antidepressants). Like any medication, antidepressants can also have some side effects. But comparatively, Feliz-S is a safer medication with relatively minimal side effects. Some of the common side effects which it can cause are sleep disturbances, gastric symptoms like indigestion, nausea, poor appetite, etc., temporary increase in anxiety (usually subsides withing 2 weeks), sexual problems like erectile dysfunction, delayed ejaculation, etc. Antidep can cause some side effects like sedation, drowsiness, nausea, vomiting, dry mouth, blurred vision, constipation, urinary retention, etc. Now, these are just a list of side effects and does not mean that everyone will have them. Also, most of the side effects are mild, temporary and usually subside on their own within a few weeks. SSRI antidepressants (including Feliz-S) have to be used with caution in children and adolescents, since some studies have shown evidence that they can increase suicidal ideas. Please don't be alarmed by this because this risk is very minimal and it doesn't mean that these medication should not be used in children. The benefits which these medication give when used appropriately significantly outweighs the minimal side effects and risks involved.

2) Typically, these medications are considered as non-addictive, but if taken for a long period of time, there can be some discontinuation symptoms. The common discontinuation symptoms are increased anxiety, restlessness, irritability, sleep disturbances, dizziness, rebound depression, etc.

3) It is not advisable to stop the medication suddenly because it can cause discontinuation symptoms or sometimes cause a rebound of his previous problems. Even if a decision is made to stop the medication, this has to be done very gradually - probably over a few months period.

4) The decision about the how long to continue treatment will depend on a variety of factors like type and severity of the initial problem, treatment response, current functional state, etc. It is extremely unlikely that he will have to continue the medication for life. Usually, for mild to moderate problems, we advise a minimum duration of treatment of 6 months to 1 year, after which, if the patient is doing well, then medication can be gradually decreased and stopped.

5) These medication does not cause any permanent adverse effects and there will not be any health problems in future like sexual dysfunction due to the medication. So, you don't have to worry about any long term or permanent effects due to the medication.

6) These medication have an effect on mood and behaviour (this is often a beneficial effect). These medication may change only the abnormal mood and behaviour symptoms, which depends on the type and severity of the psychiatric problem. They don't cause any change in normal mood and behaviour on their own.

7) Behavioural and emotional problems are very common in childhood. Some children, who have significant problems may need medication to control these symptoms for a temporary period of time, till they gradually normalize. Even in these cases, if appropriate treatment is given promptly and if the parents follow proper parenting techniques and ensure a supportive environment for the child to grow up, then there will be normal childhood development and he will grow into a normal adult.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Anti depressant

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I have been having dry mouth after having some infection of the teeth. Had two bad ones extracted. My ENT special9st has prescribed steroid for me. I take lot of medicines including Zolof. How is the interaction? I was reading on WebMD that...

doctor1 MD

Yes I was prescribed zyprexa years ago for depression when going through a divorce. I've tried to stop it twice and this is my third and final time. I've been tapering off it for over a year now since the last two attempts failed miserably. Now...

doctor1 MD

Hi, I suffer from pain in the lower and middle part of my stomach . It becomes a lot more pronounced when I opsuh down on my stomach. Pain regularly radiates into my pelvic region. I have been diagnosed IBS and was on antidepressants to control the spasms. But this pain just never stops. Is there somethinh I can say to my doctor to assist him in diagnosing me? Thank you,

doctor1 MD

Hi . I am on antidepressants for about 7 years now. I was so slim but suddenly gained a lot of weight. I began to have an enlarged liver of 17.5 measure. And then the latest X-ray showed that i began to have a bulky spleen . Blood tests are Ok except for Gout which is high. So does this condition mean anything? or could i have a hidden cancer in some part of my body especially that my belly is so fat. I am 35 years old

doctor1 MD

I am sometime getting anxious over small issues and myhealth gets spoiled